Purpose: We have observed a severe atypical neuropathy (SAN) in patients with small non-cleaved-cell (SNCL) and large-cell lymphoma (LCL) treated with intensive chemotherapy and hematopoietic colony-stimulating factors (CSFs). The present analysis was undertaken in an attempt to identify factors associated with the development of this syndrome. Patients and Methods: Fifty-four adult and pediatric patients consecutively treated according to the same chemotherapy protocol were included in the analysis. Low-risk patients received three cycles of cyclophosphamide, vincristine, doxorubicin, and high-dose methotrexate (CODOX-M) while in high-risk patients this drug combination was alternated with high-dose cytarabine (araC), etoposide, and ifosfamide (IVAC) for a total of four cycles. Twenty-eight patients received a CSF (granulocyte [G]- or granulocyte-macrophage [GM]-CSF), and 26 patients received no CSF. A statistical analysis, which included a logistic regression model, was undertaken to examine the importance of potential contributing factors to the development of SAN. Results: SAN, which consisted of excruciating foot pain, usually associated with marked motor weakness, was observed in 12 patients. There was a highly significant association between the occurrence of this syndrome and the administration of CSFs, and an independent association with the cumulative dose of vincristine given in the first cycle of chemotherapy. Furthermore, the analysis suggested a synergistic effect between administration of the CSFs and vincristine in the genesis of this neuropathy. Conclusion: Our results indicate that CSF scan precipitate SAN when given in conjunction with vincristine. The development of SAN was associated most strongly with the cumulative dose of vincristine- the size of individual doses and the number of doses given in cycle I were important to the extent that they influenced the cumulative dose.
ASJC Scopus subject areas
- Cancer Research